JCMS


Case Reports
Minocycline-Induced Cutaneous Pigmentation


Norman R. Wasel, Eric H. Schloss, and Andrew N. Lin

Abstract

Background: Minocycline-induced cutaneous pigmentation is an adverse effect that may be more common than is generally realized. It is usually reported in patients undergoing chronic minocycline therapy for acne vulgaris.

Objective: The case of a 69-year-old woman taking minocycline for rheumatoid arthritis is presented, and its differential diagnosis discussed in order to characterize the clinical features of minocycline-induced cutaneous pigmentation.

Conclusion: Patients undergoing minocycline therapy for rheumatoid arthritis may develop bluish-grey pigmentation over the legs and forearms.

Sommaire

Antécédents: La minocycline pourrait provoquer une pigmentation cutanée plus souvent qu'on ne l'a généralement cru. Cet effet secondaire ne survient habituellement que chez les patients traités à long terme pour acné vulgaire.

Objectif: Décrire le cas d'une patiente de 69 ans traitée avec de la minocycline pour polyarthrite rhumatoïde et recourir au diagnostic différentiel pour caractériser l'expression clinique de la pigmentation cutanée provoquée par la minocycline.

Conclusion: Les patients traités avec de la minocycline pour polyarthrite rhumatoïde peuvent présenter progressivement une pigmentation bleu gris sur les jambes et les avant-bras.


Received 4/16/98. Accepted for publication 7/7/98.

Division of Dermatology and Cutaneous Sciences, University of Alberta, Edmonton, Alberta, Canada

Dr. Lin is supported in part by the Canadian Dermatology Foundation.

Reprints not available from the authors.

Address for correspondence: Dr. Andrew N. Lin, University Dermatology Centre, 2–104 Clinical Sciences Building, University of Alberta, Edmonton, Alberta, Canada T6G 2G3

Full text available in the print edition / Pour le texte intégral veuillez consulter la version imprimée.


JCMS 3(2) Contents